Alert archive / Missouri / Tornado Warnings in 1996

Tornado Warning 31, NWS Springfield, MO

September 23, 1996Stone County, Missouri

NWS Springfield, MO issued this tornado warning at Sep 23, 1996, 7:53 PM CDT for Stone County, Missouri. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 23, 1996, 7:53 PM CDT (00:53 UTC)
Expired
Sep 23, 1996, 8:30 PM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Stone County, MO

The radar

The Springfield radar (KSGF), 55 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 8:05 PM CDTHail 0.75Cape Fair, MO
Sep 23, 8:25 PM CDTThunderstorm WindLampe, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 240053
TORSGF
MOC209-240130-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CDT MON SEP 23 1996
 
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST MISSOURI
 
   ...STONE COUNTY
 
AT 752 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS INDICATING
A POSSIBLE TORNADO LOCATED IN WESTERN STONE COUNTY NEAR THE TOWN OF CAPE
FAIR. THIS STORM WAS MOVING EAST AT 30 MPH ALONG HIGHWAY 76 AND WILL
TRACK EASTWARD TOWARDS REEDS SPRINGS.
 
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
LINDENBERG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Sep 23, 3:27 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Sep 23, 3:27 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT MON SEP 23 1996

...PROB WILL BE TSTMS...FROPA...AND TEMPS FOR TNGT...

19Z SFC ANAL SHOWS THE WRM FNTL BNDRY OVR NRN MO WITH A CDFNTL BNDRY
XTNDG FROM WRN IA ACRS ERN KS TO A LOW ALG THE OK-KS BDR S OF ICT.
NMRS OUTFLW BNDRYS ARE APRNT OVR ERN AND SRN MO AND SERN KS.  THESE
HAVE PROVIDED THE FOCUS FOR STG-SVR TSTMS ACRS THE CWA SINCE THIS MRNG.
KSGF 88D CURRENTLY INDICATES TSTMS XTNDG FROM VIH-AIZ-JUST NW OF SGF.

ON THE SYNOPTIC SCALE...OMEGA BLOCK OVR CNTRL CANADA IS FORCING WX SYSTEMS
ACRS THE NRN TIER OF U.S.  NRN JET WITH A 90KT MAX WAS EVIDENT OVR DAKOTAS
AT H3 AT 12Z.  MEANWHILE...FLAT RDG OVR NRN MEX HAS THE SRN JET XTNDG ACRS
NWRN TX AND SRN OK.  THIS IS RESULTING IN DIFFLUENT FLOW OVR SWRN MO.

IN THE LWR LVLS...30-40KT JET WAS EVIDENT ARND H8 ON NERN OK PROFILER.
ADAP WAS INDICATING THE BEST MOIST CONV OVR SWRN MO WITH LI ARND -5 AND
A 3-5 DEG CAP STILL PRESENT.
MDLS IN GOOD AGREEMENT BUT LEAN TWD THE SLGTLY FASTER AND MORE SLY ETA.
BLV TSTMS OVR CWA WILL CONT WITH MORE STRMS DVLPG CLOSER TO FNT IN SRN KS-
NRN OK AND MOV INTO CWA LTR THIS EVENING.  CDFNT SHLD CLR WRN SECTIONS OF
CWA ARN MIDNGT AND ERN SECTIONS TWD MRNG.

HAVE LOOKED THRU THE WRKZFP AND FULLY AGREE WITH THE CURRENT CONFIGURATION.
GUID TEMPS LOOK FAIRLY CLOSE AND WILL ONLY MAKE MINOR ADJUSTMENTS.

SGF EE 058/069 056/070 055 0271-
JLN EE 059/071 056/072 057 0271-

 GAEDE

In the hours before

Special weather statement, Sep 23, 3:50 PM CDT, 4 hours 3 minutes before
KSZ073-097-101-MOZ066-068-077>082-088>097-101>105-240250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT MON SEP 23 1996

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS UNTIL 900 PM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS UNTIL 900 PM CDT
THIS EVENING.  THIS WATCH EXTENDS GENERALLY SOUTH AND WEST OF A LINE
FROM FORT SCOTT KANSAS TO HARTVILLE TO GAINESVILLE AND INCLUDES THE
TOWNS OF PITTSBURG KANSAS...SPRINGFIELD...JOPLIN...AND BRANSON.

THUNDERSTORMS WERE CURRENTLY LOCATED FROM ROLLA TO SPRINGFIELD AND WERE
JUST BEGINNING TO MOVE INTO THE WATCH AREA.  THESE STORMS ARE EXPECTED
TO MOVE SOUTHWARD AND REMAIN STRONG TO SEVERE. MEANWHILE...OTHER STORMS
MAY DEVELOP OVER SOUTHEASTERN KANSAS AND NORTHEASTERN OKLAHOMA LATER
TODAY AND MOVE INTO EXTREME SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI
THIS EVENING.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR THREATENING WEATHER
AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR
FURTHER INFORMATION.

GAEDE
Local storm report, Sep 23, 5:17 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
516 PM CDT MON SEP 23 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1220 PM    CEDARGROVE                MO   .75 INCH HAIL
09/23/96   SHANNON

1230 PM    HOUSTON                   MO   .75 INCH HAIL
09/23/96   TEXAS

0250 PM    CHARITY                   MO   WIND DAMAGE
09/23/96   DALLAS                         LARGE LIMBS BLOWN DOWN

0259 PM    FAIR GROVE                MO   1 INCH HAIL
09/23/96   GREENE

0305 PM    PLEASANT HOPE             MO   .75 INCH HAIL
09/23/96   POLK

0320 PM    3 S MARSHFIELD            MO   .75 INCH HAIL
09/23/96   WEBSTER

0327 PM    SPRINGFIELD               MO   WIND DAMAGE
09/23/96   GREENE                         THUNDERSTORM WINDS DOWNED
                                          TREES, BROKE POWER POLES
                                          AND TOPPLED A RESTRAINING
                                          WALL ON THE SOUTH SIDE OF
                                          THE CITY.

0354 PM    HARTVILLE                 MO   .75 INCH HAIL
09/23/96   WRIGHT

0415 PM    SEYMOUR                   MO   60 MPH TSTM GUST
09/23/96   WEBSTER                        TREES WERE BLOWN DOWN

0429 PM    MOUNTAIN GROVE            MO   1 INCH HAIL
09/23/96   WRIGHT

0455 PM    WASOLA                    MO   .75 INCH HAIL
09/23/96   OZARK

0455 PM    WILLOW SPGS               MO   1 INCH HAIL
09/23/96   HOWELL

0505 PM    CABOOL                    MO   60 MPH TSTM GUST
09/23/96   TEXAS                          WINDS DOWNED TREES AND
                                          POWER LINES

RUNNELS
Special weather statement, Sep 23, 7:04 PM CDT, 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240405-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT MON SEP 23 1996

...HEAVY RAIN THREAT WILL CONTINUE ACROSS SOUTHERN MISSOURI THIS
EVENING WITH MINOR FLOODING OF LOW WATER CROSSINGS AND URBAN AREAS
POSSIBLE...

EARLY MONDAY EVENING...A COLD FRONT CONTINUED TO MOVE SLOWLY SOUTHEAST
ACROSS EASTERN KANSAS. ALONG AND AHEAD OF THIS FRONT...THUNDERSTORMS
CONTINUED TO FORM...WITH SOME BECOMING SEVERE. ALL OF THE STORMS WERE
PRODUCING HEAVY RAINFALL...AND WITH SEVERAL WAVES OF THUNDERSTORMS
MOVING OVER THE SAME AREA...MINOR FLOODING IS EXPECTED TO DEVELOP.

THE AREA SOUTH OF A LINE FROM FORT SCOTT KANSAS TO NEVADA...CAMDENTON
AND ROLLA WILL HAVE THE HIGHEST THREAT FOR FLOODING.

THE PRECIPITATION IS EXPECTED TO END FROM NORTHWEST TO SOUTHEAST LATER
THIS EVENING AS THE COLD FRONT MOVES THROUGH THE AREA.

PERSONS ACROSS SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS SHOULD
EXERCISE CAUTION THIS EVENING...ESPECIALLY WHEN DRIVING. BE AWARE THAT
LOW WATER CROSSINGS WILL FLOOD QUICKLY IN AREAS OF HEAVY RAINFALL.
MINOR FLOODING IS ALSO POSSIBLE IN URBAN AREAS THIS EVENING.

STAY TUNED TO THIS ST.ATION FOR LATER FORECASTS FROM THE NATIONAL
WEATHER SERVICE ALONG WITH ANY WARNINGS THAT MAY BE ISSUED.

MS
Special weather statement, Sep 23, 7:24 PM CDT, 29 minutes before
MOZ079>082-091-092-095>097-104-105-240525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CDT MON SEP 23 1996

...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT CDT...

SPRINGFIELD DOPPLER RADAR INDICATED THAT ONE TO THREE INCHES OF
RAIN HAD OCCURRED OVER PORTIONS OF SOUTH CENTRAL AND SOUTHWEST
MISSOURI SINCE LATE THIS MORNING WITH ISOLATED HIGHER AMOUNTS.
ADDITIONAL SHOWERS AND THUNDERSTORMS OVER THE AREA AT 718 PM CDT ALONG
WITH ANOTHER AREA OF THUNDERSTORMS IN THE STOCKTON LAKE AREA WILL
PRODUCE ANOTHER ONE TO THREE INCHES OF RAIN THIS EVENING.

THIS HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING OF LOW LYING AND
FLOOD PRONE AREAS...INCLUDING LOW WATER CROSSINGS. URBAN AREAS WILL
ALSO SEE FLOODING DEVELOP IN AREAS OF HEAVY RAINFALL.

THE PRECIPITATION IS EXPECTED TO END FROM NORTHWEST TO SOUTHEAST LATER
THIS EVENING...BUT THE RUNOFF FROM THE STORMS WILL CONTINUE THROUGH
MIDNIGHT.

PERSONS TRAVELLING THIS EVENING SHOULD EXERCISE CAUTION AND BE ON THE
LOOKOUT FOR FLOODED LOW WATER CROSSINGS. DO NOT DRIVE THROUGH AREAS
 BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT
IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO
CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING
WATER MOVE TO HIGHER GROUND.

MS
Special weather statement, Sep 23, 7:30 PM CDT, 23 minutes before
MOZ079>082-091-092-095>097-104-105-240525-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
724 PM CDT MON SEP 23 1996

...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT CDT...

SPRINGFIELD DOPPLER RADAR INDICATED THAT ONE TO THREE INCHES OF
RAIN HAD OCCURRED OVER PORTIONS OF SOUTH CENTRAL AND SOUTHWEST
MISSOURI SINCE LATE THIS MORNING WITH ISOLATED HIGHER AMOUNTS.
ADDITIONAL SHOWERS AND THUNDERSTORMS OVER THE AREA AT 718 PM CDT ALONG
WITH ANOTHER AREA OF THUNDERSTORMS IN THE STOCKTON LAKE AREA WILL
PRODUCE ANOTHER ONE TO THREE INCHES OF RAIN THIS EVENING.

THIS HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING OF LOW LYING AND
FLOOD PRONE AREAS...INCLUDING LOW WATER CROSSINGS. URBAN AREAS WILL
ALSO SEE FLOODING DEVELOP IN AREAS OF HEAVY RAINFALL.

THE PRECIPITATION IS EXPECTED TO END FROM NORTHWEST TO SOUTHEAST LATER
THIS EVENING...BUT THE RUNOFF FROM THE STORMS WILL CONTINUE THROUGH
MIDNIGHT.

PERSONS TRAVELLING THIS EVENING SHOULD EXERCISE CAUTION AND BE ON THE
LOOKOUT FOR FLOODED LOW WATER CROSSINGS. DO NOT DRIVE THROUGH AREAS
WHERE WATER COVERS THE ROAD. BE ESPECIALLY CAREFUL AT NIGHT WHEN IT
IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO
CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING
WATER MOVE TO HIGHER GROUND.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:03 PM CDTSevere Thunderstorm WarningSGFOzark, Taney42 min
Sep 23, 7:23 PM CDTSevere Thunderstorm WarningSGFStone52 min

Nearby

Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.